Kentucky, 2021

Flash Flooding and Damaging Winds in Kentucky, July 29 to 30, 2021

July 29 to 30, 2021 · NWS LMK · 6 events in 4 counties and zones

Scattered thunderstorms, ahead of a could front, drifted south through southern Indiana and the Bluegrass region of Kentucky in an unstable environment. Some of these storms became severe causing isolated tree damage and flash flooding in Kentucky counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Scattered thunderstorms, ahead of a could front, drifted south through southern Indiana and the Bluegrass region of Kentucky in an unstable environment. Some of these storms became severe causing isolated tree damage and flash flooding in Kentucky counties. The most severe flooding was in Carlisle, Kentucky after heavy rainfall continued falling over the same area. Several buildings and vehicles were destroyed, and a woman lost her life.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 29, 10:13 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 29, 10:13 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1113 PM EDT Thu Jul 29 2021

.Mesoscale Update...
Issued at 1111 PM EDT Thu Jul 29 2021

Isolated to scattered thunderstorms have filtered into our southern
Indiana and Kentucky Bluegrass counties and are approaching the Ohio
River. Activity thus far has remained sub-severe, though one storm
currently along the Orange/Harrison (IN) county line has shown
supercellular characteristics and has been watched closely.

Activity over the next hour or so will likely remain isolated to
scattered, but we could see some additional storms drift in from the
north overnight along the cold front. The overall strength of the
convection overnight still has the potential to become severe given
some favorable instability and modest shear in place, but at least
up to this point weak capping in the low levels has kept things from
getting too out of control.

Issued at 920 PM EDT Thu Jul 29 2021

Isolated to scattered storms are starting to develop or enter into
our southern Indiana counties. Most of this activity has been non-
severe, but toward Crawford County, Illinois, there was a supercell
that produced a TDS via KVWX. The environment across our southern
Indiana counties remains very unstable above a weak inversion (>4000
J/KG MUCAPE), so if/when storms can overcome it and tap into the
unstable air, they could quickly become strong or severe.

Earlier in the day, models hinted at broken lines of strong to
severe storms pushing into our region during the overnight hours.
The latest HRRR runs indicate much of this activity may stay
isolated to scattered in nature for the majority of the night, and
given the latest radar trends, think this could be a viable
solution. Severe potential also looks like it could persist a bit
longer than originally thought and affect portions of south-central
Kentucky through 08z-09z. One concern with more discrete activity
overnight would be a lesser threat for severe wind potential and a
higher threat for large hail and isolated tornadoes in supercells.
Thankfully, deep layer and low level shear weaken as you go toward
southern Kentucky, so the highest threats for severe potential
continue to be across southern Indiana and northern/central Kentucky.

Issued at 658 PM EDT Thu Jul 29 2021

AMDAR soundings within the past hour have indicated a weakening of
the cap in the 900-800mb layer with winds now taking on a more
northwesterly component. KLVX has also detected a couple of rogue
cells that developed, though they have struggled to strengthen given
the weak capping still in place. This activity is not anticipated to
become strong or severe.

Over the next hour or so, we may continue to see an occasional rogue
cell go up across southern Indiana and central Kentucky. Activity
currently in central Illinois and Indiana along a weak surface
boundary will begin drifting into our southern Indiana CWA counties
between 00-01z. Additional activity along a cold front just to its
north will filter into the region around or after 03z. Strong to
severe storms will be possible with that activity as it drifts
southward.

Issued at 515 PM EDT Thu Jul 29 2021

Recent AMDAR soundings from SDF indicate a fairly impressive cap
remains in place (~23C near 800mb). A look at SPC mesoanalysis pages
and high-res model guidance of 900-800mb fields indicate a warm
'nose' of temperatures stretching from the central Plains into the
lower Ohio Valley resulting in the strong cap. Winds currently at
these levels are generally out of the west or west-northwest, so
temperatures in these levels should not change much in the very near
term, which means the cap should stay in place and prohibit storm
development.

It's not until we get closer to 00z that we begin to see winds in
these levels shift more northwesterly as a trough sinks in from the
north. Cooler temperatures aloft associated with the trough will
advect in and help to break down and weaken the cap. Convection
currently in central Indiana and Illinois will drift close or toward
our area over the next several hours, and depending on how organized
it is and if there are any outflow boundaries or cold pools
associated with convection, it could be enough to overcome a
weakened cap. Threat for strong to severe storms will likely occur
after 00z and persist into the early morning hours.

&&

.Short Term...(This evening through Friday)
Issued at 320 PM EDT Thu Jul 29 2021

...Strong to Severe Storms Possible this Evening...

So far this afternoon temperatures have warmed into the upper 80s
and low 90s as of 2 pm EDT. Dew points were just oppressive in the
mid/upper 70s. This was producing heat indices around 100 degrees,
mostly west and along I-65 where we have the higher dew point
values. This heat and moisture has created a very unstable
atmosphere which will remain in place as we go into the evening
setting the stage for the development of strong to severe storms.
The Storm Prediction Center continues to keep the northern third of
our CWA (county warning area) in a slight risk for severe
thunderstorms. The main threat being gusty damaging winds and
torrential heavy rain.

Afternoon mesoanalysis shows sfc cold front stretching across
northern MO into northern IN over Lake Erie. Radar was showing
scattered development just south and along the boundary. South of the
front was strong to moderate instability with CAPE values across
central KY and southern IN ranging from 2500-3500 J/kg east of I-65
to 3500-4500 J/kg to the west. Model soundings were showing dry air
aloft keeping our DCAPE between 800-1000 J/kg keeping the main
threat gusty damaging winds in the strongest storms this evening.

Current hi-res model guidance is showing a slower solution in the
development of scattered to broken convection this evening. Updated
timing looks to drop a broken to scattered line of storms southward
into our southern Indiana and north-central Kentucky counties
between 9 PM- Midnight EDT and pushing southward into southern KY in
the early morning hours. As the storms work to along and south of
the Parkway, guidance has been consistent in showing the activity to
diminish as it reaches the TN/KY border by day break.

Tomorrow will feature cooler and less humid weather for the end of
the week. Dew points will fall into the low/mid 60s by the afternoon
with afternoon temperatures in the low to mid 80s north of the
parkways and mid/upper 80s south.

.Long Term...(Friday night through Thursday)
Issued at 315 PM EDT Thu Jul 29 2021

The long term forecast will see only minor changes.

On Saturday, as a shortwave/cold front drops south, trying to
amplify the trough over the eastern CONUS, a few showers and
thunderstorms will be possible. With most of the available moisture
towards the CWA's southwest, believe the best chances of
precipitation will be on the southwestern side of the CWA Saturday
night before fading Sunday. Rainfall totals are expected to range
from a hundreth of an inch in our southeastern Indiana and
northeastern Kentucky counties to around three quarters of an inch
near Bowling Green. Some isolated areas could see higher
amounts under heavy downpours.

Moving into early next week, northwest flow with surface high
pressure remains over the CWA. This will suppress moisture to the
south and drop dew points into the 50s across the CWA by Tuesday.
With this pattern and lack of available moisture, believe mostly dry
conditions will prevail through the end of the work week.

However, the GFS does try to form an upper closed low over the
region on Wednesday. This would increase precipitation chances
towards the end of the week, but for now, don't believe this is
likely. Plans should be based on a mostly dry comfortable week with
highs in the 80s and low dew points.

&&

.Aviation...(00Z TAF Issuance)
Issued at 659 PM EDT Thu Jul 29 2021

A broken line of showers and thunderstorms are may develop tonight
ahead of a cold front and push through southern Indiana and central
Kentucky. If a storm impacts a terminal site, expect gusty winds and
briefly reduced visibilities and ceilings. Drier air will filter in
behind the front and winds will turn to the north. VFR conditions
are anticipated in the wake of the storms for the remainder of the
forecast period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...DM
Short Term...BTN
Long Term...KDW
Aviation...DM
Hazardous weather outlook, Jul 29, 10:41 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1141 PM EDT Thu Jul 29 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-310345-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1141 PM EDT Thu Jul 29 2021 /1041 PM CDT Thu Jul 29 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms will move through the area tonight with a
few strong to severe storms capable of producing locally damaging
winds and brief torrential rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

13

In the hours before

Special weather statement, Jul 29, 9:47 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
1047 PM EDT Thu Jul 29 2021

INZ084-090-KYZ025-300315-
Crawford-Harrison-Meade-
1047 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON...EASTERN
CRAWFORD AND NORTHWESTERN MEADE COUNTIES...

At 1046 PM EDT, a strong thunderstorm was located near English,
moving southeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
English, Carefree Town, Marengo, Milltown, Leavenworth, Moberly,
White Cloud, Fairdale, Pilot Knob and Carefree.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3827 8606 3815 8633 3837 8649 3840 8643
      3839 8642 3840 8638 3839 8631 3842 8631
      3842 8630
TIME...MOT...LOC 0246Z 317DEG 24KT 3836 8638

EBW
Special weather statement, Jul 29, 10:14 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
1114 PM EDT Thu Jul 29 2021

INZ084-090-KYZ025-300345-
Crawford-Harrison-Meade-
1114 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARRISON...
SOUTHEASTERN CRAWFORD AND NORTH CENTRAL MEADE COUNTIES...

At 1114 PM EDT, a strong thunderstorm was located over Carefree Town,
moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Carefree Town, Leavenworth, New Amsterdam, Cedar Flat, Cape Sandy,
Fredonia, White Cloud, Wyandotte and Carefree.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3825 8642 3829 8629 3815 8612 3807 8635
TIME...MOT...LOC 0314Z 326DEG 19KT 3824 8633

EBW
Special weather statement, Jul 29, 10:17 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
1117 PM EDT Thu Jul 29 2021

INZ084-089-KYZ025-300345-
Crawford-Perry-Meade-
1117 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAWFORD...NORTHEASTERN
PERRY AND NORTHWESTERN MEADE COUNTIES...

At 1117 PM EDT/1017 PM CDT/, a strong thunderstorm was located 7
miles southwest of English, moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Carefree Town, Mount Pleasant, Leavenworth, Alton, Roberta, Oriole,
Celina, Fredonia, Beechwood and Magnet.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3824 8668 3835 8659 3825 8631 3806 8647
TIME...MOT...LOC 0317Z 308DEG 24KT 3828 8658

EBW
Special weather statement, Jul 29, 10:46 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
1146 PM EDT Thu Jul 29 2021

INZ084-089-090-KYZ024-025-300415-
Crawford-Perry-Harrison-Meade-Breckinridge-
1146 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON...
SOUTHEASTERN CRAWFORD...NORTHEASTERN PERRY...NORTHWESTERN MEADE AND
NORTH CENTRAL BRECKINRIDGE COUNTIES...

At 1145 PM EDT/1045 PM CDT/, a strong thunderstorm was located near
Carefree Town, moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Mount Pleasant, Leopold, Leavenworth, Alton, New Amsterdam, Roberta,
Beechwood, Gerald, Central and Andyville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3820 8656 3823 8630 3808 8601 3796 8665
TIME...MOT...LOC 0345Z 326DEG 16KT 3816 8636

KDW
Special weather statement, Jul 29, 10:55 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Louisville KY
1155 PM EDT Thu Jul 29 2021

KYZ037-042-043-300430-
Bourbon-Nicholas-Harrison-
1155 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOURBON...NICHOLAS
AND EAST CENTRAL HARRISON COUNTIES...

At 1155 PM EDT, a strong thunderstorm was located near Carlisle,
moving southeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Carlisle, Millersburg, Jackstown, Ellisville, Pleasant Valley,
Headquarters, Moorefield, Myers, Barefoot and Plum.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3830 8385 3816 8402 3840 8423 3849 8417
      3849 8416 3850 8416 3848 8415 3848 8413
      3846 8410 3843 8400 3842 8400 3844 8397
      3842 8395 3836 8392 3836 8389 3835 8390
      3836 8387 3833 8386 3834 8384
TIME...MOT...LOC 0355Z 322DEG 28KT 3830 8396

KDW
Special weather statement, Jul 29, 11:37 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
1237 AM EDT Fri Jul 30 2021

INZ076-084-300500-
Crawford-Orange-
1237 AM EDT Fri Jul 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CRAWFORD AND SOUTH
CENTRAL ORANGE COUNTIES...

At 1237 AM EDT, a strong thunderstorm was located near English,
moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
English, Marengo, Ethel, Grantsburg, Temple and Fargo.

LAT...LON 3843 8661 3846 8656 3835 8631 3825 8649
TIME...MOT...LOC 0437Z 327DEG 19KT 3840 8651

KDW

The radar

The Jackson,KY radar (KJKL), 101 km away, was scanning. The volume nearest the first event began at 04:37 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Nicholas

When
July 29, 11:40 PM EST to July 30, 2:40 AM EST
Where
Nicholas County, 1.28 mi SSE of Carlisle to 1.8 mi SE of Miller
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
911 Call Center
Coordinates
38.304, -84.017

Several streets in Carlisle experienced flash flooding. Cost of damage is unknown.

Flash Flood, Nicholas

When
July 30, 12:00 AM EST to 4:00 AM EST
Where
Nicholas County, 0.23 mi E of Miller to 0.6 mi ESE of Henryville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
38.320, -84.066

Heavy rain caused flash flooding in Carlisle as Brushy Fork Creek quickly left it's banks. Several streets including Main Street were under several feet of water. Some reported over 4 feet of water in several homes. Homes were pushed off their foundations, and several cars floated downstream in the current. People had to be rescued through broken windows by emergency responders on watercraft. Some people lost most of their possessions, but one woman who lived in a mobile home on Moorefield Road lost her life after emergency responders couldn't respond in time to her call for help. She was found in the water 600 feet downstream.

Thunderstorm Wind, Madison

When
July 30, 12:39 AM EST
Where
Madison County, 1.78 mi ESE of Asbury
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.560, -84.270

A few trees were down in the county including one on a house in Berea.

Flash Flood, Clark

When
July 30, 1:15 AM EST to 3:15 AM EST
Where
Clark County, 0.84 mi N of Winchester to 0.94 mi N of Winchester
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.992, -84.179

A vehicle got stuck in flood waters covering North Maple Street. Cost of damage is unknown.

Flash Flood, Madison

When
July 30, 1:45 AM EST to 3:45 AM EST
Where
Madison County, 1.94 mi WNW of Reeds Crossing to 2.05 mi W of Reeds Crossing
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.742, -84.252

Lake Reba Drive was closed due to flooding.

Thunderstorm Wind, Green

When
July 30, 2:45 AM CST
Where
Green County, 1.38 mi S of Greensburg
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.250, -85.500

A tree was down on a house.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Nicholas2021-07-3066FemaleMobile/Trailer HomeDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975715, 975739, 975744, 975716, 975741, 975742.